Solving the Likelihood Equations to Compute Euler Obstruction Functions

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10931)


Macpherson defined Chern-Schwartz-Macpherson classes by introducing the (local) Euler obstruction function, which is an integer valued function on the variety that is constant on each stratum of a Whitney stratification. By understanding the Euler obstruction, one gains insights about a singular algebraic variety. It was recently shown by the author and B. Wang, how to compute these functions using maximum likelihood degrees. This paper discusses a symbolic and a numerical implementation of algorithms to compute the Euler obstruction at a point.


Euler obstructions Maximum likelihood degrees 


  1. 1.
    Allgower, E.L., Georg, K.: Continuation and path following. In: Acta Numerica 1993, pages 1–64. Cambridge University Press, Cambridge (1993)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bates, D.J., Gross, E., Leykin, A., Rodriguez, J.I.: Bertini for Macaulay2. Preprint arXiv:1310.3297 (2013)
  3. 3.
    Bates, D.J., Hauenstein, J.D., Sommese, A.J., Wampler, C.W.: Bertini: software for numerical algebraic geometry.
  4. 4.
    Brasselet, J.-P., Trang, L.D., Seade, J.: Euler obstruction and indices of vector fields. Topology 39(6), 1193–1208 (2000)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Catanese, F., Hoşten, S., Khetan, A., Sturmfels, B.: The maximum likelihood degree. Amer. J. Math. 128(3), 671–697 (2006)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dimca, A.: Sheaves in Topology. Universitext. Springer, Berlin (2004). Scholar
  7. 7.
    Franecki, J., Kapranov, M.: The Gauss map and a noncompact Riemann-Roch formula for constructible sheaves on semiabelian varieties. Duke Math. J. 104(1), 171–180 (2000)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Gaffney, T., Grulha, Jr., N.G., Ruas, M.A.S.: The local Euler obstruction and topology of the stabilization of associated determinantal varieties. Preprint arXiv:1611.00749 (2017)
  9. 9.
    Grayson, D.R., Stillman, M.E.: Macaulay2, a software system for research in algebraic geometry.
  10. 10.
    Gross, E., Drton, M., Petrović, S.: Maximum likelihood degree of variance component models. Electron. J. Stat. 6, 993–1016 (2012)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Gross, E., Rodriguez, J.I.: Maximum likelihood geometry in the presence of data zeros. In: Proceedings of the 39th International Symposium on Symbolic and Algebraic Computation, ISSAC 2014, pp. 232–239. ACM, New York (2014)Google Scholar
  12. 12.
    Hauenstein, J.D., Rodriguez, J.I., Sturmfels, B.: Maximum likelihood for matrices with rank constraints. J. Algebr. Stat. 5(1), 18–38 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Horobet, E., Rodriguez, J.I.: The maximum likelihood data singular locus. J. Symbolic Comput. 79(part 1), 99–107 (2017)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Hoşten, S., Khetan, A., Sturmfels, B.: Solving the likelihood equations. Found. Comput. Math. 5(4), 389–407 (2005)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hoşten, S., Sullivant, S.: The algebraic complexity of maximum likelihood estimation for bivariate missing data. In: Gibilisco, P., Riccomagno, E., Rogantin, M.P., Wynn, H.P. (eds.) Algebraic and Geometric Methods in Statistics, pp. 123–134. Cambridge Books Online, Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  16. 16.
    Huh, J.: The maximum likelihood degree of a very affine variety. Compos. Math. 149(8), 1245–1266 (2013)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Huh, J., Sturmfels, B.: Likelihood geometry. In: Di Rocco, S., Sturmfels, B. (eds.) Combinatorial Algebraic Geometry. LNM, vol. 2108, pp. 63–117. Springer, Cham (2014). Scholar
  18. 18.
    Kubjas, K., Robeva, E., Sturmfels, B.: Fixed points of the EM algorithm and nonnegative rank boundaries. Ann. Statist. 43(1), 422–461 (2015)MathSciNetCrossRefGoogle Scholar
  19. 19.
    MacPherson, R.D.: Chern classes for singular algebraic varieties. Ann. Math. 2(100), 423–432 (1974)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Rodriguez, J.I., Wang, B.: Computing Euler obstruction functions using maximum likelihood degrees. Arxiv:1710.04310 (2017)
  21. 21.
    Sommese, A.J., Wampler, II, C.W.: The Numerical Solution of Systems of Polynomials: Arising in Engineering and Science. World Scientific Publishing Co., Pte. Ltd., Hackensack (2005)Google Scholar
  22. 22.
    Uhler, C.: Geometry of maximum likelihood estimation in Gaussian graphical models. Ann. Stat. 40(1), 238–261 (2012)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Zhang, X.: Local Euler Obstruction and Chern-Mather classes of Determinantal Varieties. Preprint arXiv:1706.02032 (2017)

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of StatisticsUniversity of ChicagoChicagoUSA

Personalised recommendations